Alert archive / North Dakota / Tornado Warnings in 2007

Tornado Warning 20, NWS Bismarck, ND

June 17, 2007Burleigh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 17, 2007, 9:03 PM CDT for Burleigh County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2007, 9:03 PM CDT (02:03 UTC)
Expired
Jun 17, 2007, 9:30 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:11 PM CDTHAIL 0.7512 Sw Wing, NDLASTED FROM 911 PM CDT TO 915 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 180203
TORBIS
NDC015-180230-
/O.NEW.KBIS.TO.W.0020.070618T0203Z-070618T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF REGAN...OR ABOUT 16 MILES NORTHEAST OF BISMARCK...
  MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  REGAN AROUND 920 PM CDT...
  WING AND 8 MILES WEST OF ARENA AROUND 930 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4707 10078 4691 10067 4711 10015 4730 10028

$$

TSW
1 follow-up statement
000 
WWUS53 KBIS 180216
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT SUN JUN 17 2007

NDC093-180226-
/O.EXP.KBIS.SV.W.0129.000000T0000Z-070618T0215Z/
STUTSMAN ND-
916 PM CDT SUN JUN 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
EXPIRED AT 915 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4701 9891 4692 9877 4695 9847 4734 9848
      4733 9868

$$
TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:27 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SUN JUN 17 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
STRONG CAPPING AND CLEARING SKIES HAVE ALLOWED CAPES TO CLIMB PAST
3000 J/KG IN THE SOUTH CENTRAL PART OF THE STATE. AN APPROACHING
SURFACE FRONT IN THE WESTERN PART OF THE STATE WILL LIKELY
GENERATE A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH DAKOTA
LATER THIS AFTERNOON. MY SOUTHEASTERN COUNTIES ARE TOTALLY
SATURATED FROM RECENT RAINFALLS OF 2 TO 5 INCHES...SO ANY
THUNDERSTORM WILL POSE A FLASH FLOODING HAZARD. FOR THIS REASON I
WILL ISSUE A FLASH FLOOD WATCH FOR MY SOUTHEAST COUNTIES.

ONCE THE FRONT CLEARS MY FORECAST AREA LATER TONIGHT THE WRAP
AROUND UPPER COLD POOL MY DESTABILIZE THE POST FRONT AIRMASS ENOUGH
FOR SOME THUNDERSHOWERS MONDAY AFTERNOON.

WINDS WILL ALSO BE STIFF ON MONDAY AND A WIND ADVISORY WILL LIKELY
BE NEEDED. ILL LET THE NEXT SHIFT TAKE CARE OF THAT DETAIL.

TUESDAY AND WEDNESDAY WILL BRING AN UPPER RIDGE OVER THE NORTHERN
PLAINS...HOWEVER WEAK RIPPLES AND A TYPICAL LATE JUNE AIRMASS BEGS
A CHANCE OF THUNDERSTORMS. BUT SINCE TIMING...LOCATION AND
COVERAGE ARE IN DOUBT WILL LEAVE IT DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY...
LONG RANGE MODELS IN GOOD OVERALL AGREEMENT. PROGRESSIVE UPPER LEVEL
FLOW PATTERN ONCE AGAIN SETTING UP OVER THE EXTENDED FORECAST
PERIOD. THE UPPER LEVEL RIDGING OVER THE NORTHERN PLAINS IS SHORT
LIVED AS ANOTHER UPPER LEVEL TROUGH MOVES INTO THE PACIFIC
NORTHWEST/NORTHERN ROCKIES. ACTIVE SOUTHWEST FLOW ALOFT OVER OUR
REGION ALONG WITH SURFACE BOUNDARIES GALORE WILL INCREASE THE
POTENTIAL FOR AN ACTIVE THUNDERSTORM PERIOD OVER THE FIRST SEVERAL
DAYS OF ASTRONOMICAL SUMMER. HAVE SLIGHT CHANCE POPS THROUGH THE
LONG TERM AS A RESULT UNTIL DETAILS BECOME MORE CLEAR.

SOUTHERLY MOISTURE AND WARM AIR ADVECTION...ALONG WITH THE
EVAPOTRANSPIRATION MOISTURE FACTOR...WILL LIKELY BRING WARM AND
HUMID DAYS THURSDAY THROUGH THE WEEKEND.

&&

.AVIATION...
A COLD FRONTAL BOUNDARY NOW LOCATED JUST EAST OF DIK AND WEST OF ISN
WILL CONTINUE TO SLIDE EAST THIS AFTERNOON AND EVENING. SCT TSRA ARE
EXPECTED TO DEVELOP AS THIS FRONTAL BOUNDARY MOVES INTO VERY
UNSTABLE AIR OVER SOUTH CENTRAL NORTH DAKOTA...THEN ADVECT EAST
EARLY THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH
MVFR-IFR CIGS AND VIS. LARGE AREA OF MVFR-IFR CIGS AT 700-2000FT AGL
OVER THE NORTH IS EXPECTED TO LIFT LATER THIS EVENING BEHIND THE
FRONT. BY 00-02Z THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS
WILL BE EAST OF THE FORECAST AREA. BEHIND THE FRONT
INITIALLY...STRONG WEST TO NORTHWEST WINDS OF 25 KNOTS OR A BIT MORE
WILL BLOW FOR 1-2 HOURS BEFORE DIMINISHING. WINDS ARE EXPECTED TO
RE-INCREASE BY TOMORROW MID-MORNING...NORTHWEST SUSTAINED AT 20-25
KTS AND GUSTS OF 30-35 KTS...AND PERSIST THROUGH MUCH OF THE DAY. IN
ADDITION FOR TOMORROW...ANOTHER SURFACE TROUGH WILL SLIDE ACROSS
SOUTH CENTRAL CANADA...WITH MVFR CIGS IN -SHRA OVER MUCH OF WEST AND
CENTRAL ND...WITH THE NORTHERN PART OF THE CWA SEEING THE BEST
CHANCE AT THIS SCENARIO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT
FOR NDZ036-037-047-048-050-051.

&&

RSL/NH
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT SUN JUN 17 2007

NDZ001>005-009>013-017>023-025-031>037-040>047-050-181015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
502 AM CDT SUN JUN 17 2007 /402 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ048-051-181015-
LA MOURE-DICKEY-
502 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY THIS AFTERNOON FROM 1 PM TO 6 PM CDT FOR
STRONG SOUTH WINDS. OTHERWISE THERE IS A GOOD CHANCE OF
THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jun 17, 7:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             KILLDEER                47.37N 102.75W
06/17/2007  E0.88 INCH       DUNN               ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Jun 17, 8:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             MINOT AFB               48.42N 101.34W
06/17/2007  E1.00 INCH       WARD               ND   OTHER FEDERAL

            HAIL LASTED FROM 756 PM CDT 800 PM CDT.

&&

SWICHE
Local storm report, Jun 17, 8:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             ALMONT                  46.73N 101.50W
06/17/2007  E1.25 INCH       MORTON             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 17, 8:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     20 W MANDAN             46.83N 101.31W
06/17/2007                   MORTON             ND   PUBLIC

&&

SWICHE
Local storm report, Jun 17, 8:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             GLENBURN                48.51N 101.22W
06/17/2007  E1.00 INCH       RENVILLE           ND   BROADCAST MEDIA

&&

SWICHE
Local storm report, Jun 17, 8:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 W MANDAN              46.83N 100.99W
06/17/2007  M0.75 INCH       MORTON             ND   NWS EMPLOYEE

0847 PM     HAIL             MANDAN                  46.83N 100.89W
06/17/2007  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

            HAIL LASTED FROM 847 PM CDT TO 853 PM CDT.

0850 PM     TSTM WND GST     5 W MANDAN              46.83N 100.99W
06/17/2007  E60.00 MPH       MORTON             ND   NWS EMPLOYEE

0851 PM     HAIL             3 N MANDAN              46.87N 100.89W
06/17/2007  E1.00 INCH       MORTON             ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:29 PM CDTSevere Thunderstorm WarningBISDunn37 min
Jun 17, 7:58 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward40 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton57 min
Jun 17, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh64 min
Jun 17, 8:35 PM CDTTornado WarningBISBurleigh, Morton25 min
Jun 17, 8:51 PM CDTSevere Thunderstorm WarningBISStutsman24 min
Jun 17, 9:24 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells40 min
Jun 17, 9:28 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman62 min
Jun 17, 9:34 PM CDTSevere Thunderstorm WarningBISKidder, Wells46 min
Jun 18, 4:20 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more17 hr

Nearby

Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.